Thunderstorm Wind, Yellowstone
- When
- September 3, 1:44 PM MST
- Where
- Yellowstone County, Billings
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.800, -108.483
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 3, 1:32 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT SAT SEP 3 2005
.SHORT TERM...VALID FOR SUN AND MON...
PROGRESSIVE WEATHER PATTERN ACROSS THE NORTHERN ROCKIES NEXT
COUPLE OF DAYS BUT WITH LITTLE MOISTURE AVAILABLE EXPECT
TEMPERATURES TO REMAIN ABOVE NORMAL BUT NOT AS HOT AS TODAY.
SOUTHWEST FLOW OVER THE STATE TONIGHT WITH THE UPPER LEVEL RIDGE
MIGRATING FURTHER EASTWARD IN THE DAKOTAS. WEAK COLD FRONT OVER
SOUTHWEST MONTANA PROGGED TO MOVE SLOWLY EASTWARD OVERNIGHT AND
EXPECT MIXING TO STAY UP IN THE EVENING IN AREAS EAST OF THE
FRONT. GIVEN DRY CONDITIONS AND POTENTIAL FOR WINDS CONTINUING
WILL ALLOW THE RED FLAG WARNING TO KEEP ITS 2100 EXPIRATION.
SHOULD BE A FAIRLY MILD NIGHT WITH MINIMUM TEMPERATURES HANGING
INTO THE 60S IN SOME AREAS. FRONT HANGS UP OVER SOUTHERN MONTANA
AND TOMORROW AND A STRONG WAVE MOVING THROUGH BC ALLOWS PRESSURES
TO FALL ALONG THIS BOUNDARY OVER SOUTHERN MONTANA/NORTHERY
WYOMING. THIS BRINGS MORE OF AN UPSLOPE SURFACE FLOW WHICH WILL
KNOCK THE TEMPS DOWN BUT UPPER LEVEL TEMPS STILL PRETTY WARM FOR
THIS TIME OF YEAR. AS THE UPPER LEVEL TROF SWINGS FROM BC INTO
ALBERTA SUNDAY NIGHT IT PUSHES THE WAVE OF THE SURFACE BOUNDARY
THROUGH EASTERN MONTANA AND THE MODELS ARE INDICATING SOME
CONVECTION SHOULD BREAK OUT DUE TO THE LOWER CONVERGENCE AND
SLIGHT DIVERGENCE ALOFT. AWFULLY DRY AND SOUNDINGS ARE SHOWING
SOME LIGHT PRECIP WITH INVERTED V SOUNDINGS SO THINK THAT DRY
THUNDERSTORMS ARE THE MOST LIKELY FORM OF WEATHER. IT DOES APPEAR
THAT SOME OF THE CONVECTION MAY ORIGINATE FROM TERRAIN INFLUENCES
SO STARTED THE THUNDERSTORMS OVER THE WESTERN ZONES IN THE EVENING
AND MOVED THEM EAST OVERNIGHT. AM CONCERNED ABOUT DRY LIGHTNING
POTENTIAL ACROSS CENTRAL AND EASTERN MONTANA BUT SINCE THE BIG
QUESTION IS IF ENOUGH MOISTURE IS AVAILABLE TO GENERATE
THUNDERSTORMS WILL LEAVE OUT ANY FIRE HIGHLIGHTS FOR SUNDAY NIGHT.
MONDAY THE UPPER LEVEL TROUGH SWINGS ACROSS ALBERTA AND THIS
ALLOWS PRESSURES TO RISE OVER NORTHERN MONTANA WHILE THE SURFACE
BOUNDARY OVER THE DAKOTAS EXPERIENCES A BIT OF FRONTOGENESIS. THIS
ALLOWS A DECENT NORTHWESTERLY PRESSURE GRADIENT TO DEVELOP WHICH
WILL IS CURRENTLY INDICATED TO BE STRONGEST IN THE MORNING HOURS.
HUMIDITIES ARE PROGGED AGAIN TO BE NEAR 20% SO IF THESE WINDS ARE
STRONGER THAN THE CURRENT 10 TO 15 MPH THAT IS CURRENTLY EXPECTED
EASTERN MONTANA MAY NEED TO BE WATCHED FOR FIRE WEATHER CONCERNS
ON MONDAY. BEHIND THE CANADIAN TROF SOME MID LEVEL MOISTURE
APPEARS TO REACH THE REGION SO WITH LAPSE RATES STILL STEEP SOME
AFTERNOON THUNDERSTORMS MAY BE POSSIBLE IN THE HIGHER TERRAIN OF
SOUTHWEST MONTANA. MONDAY TEMPERATURES SHOULD BE COOLER THOUGH
GUIDANCE IS STARTING TO TREND CLOSER TO THE LOWER 80S FOR THE
PLAINS AND THE TRACK OF THE CANADIAN LOW IS A BIT FURTHER NORTH
WITH EACH RUN...SO IT WOULD NOT SURPRISE ME IF THE COOLING IS
CURRENTLY OVERDONE. BORSUM
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
...SUMMARY...
RATHER ACTIVE EXTENDED IS IN STORE. MONDAYS SHORTWAVE TROUGH
SHOULD EXIT THE AREA BY TUESDAY WITH DRY CONDITIONS AND
TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL TUESDAY AND WEDNESDAY.
NEXT SHORTWAVE TROUGH SHOULD START TO AFFECT THE AREA WEDNESDAY
NIGHT...WITH EFFECTS OF THE TROUGH LINGERING INTO FRIDAY. THERE
WILL BE A CHANCE OF PRECIP WEDNESDAY NIGHT THROUGH FRIDAY...ALONG
WITH COOLER TEMPERATURES.
...DETAILS...
MADE MOSTLY MINOR TWEAKS TO THE EXTENDED FORECAST. BIGGEST CHANGE
WAS TO ADD PRECIP WEDNESDAY NIGHT IN THE EAST...AND TO ADD PRECIP
IN THE SOUTH FOR FRIDAY.
SHORTWAVE TROUGH EXITS THE AREA TUESDAY. HOWEVER...MODELS KEEP
LOW-LEVEL EASTERLY FLOW OVER ALL AREAS (EXCEPT THE MOUNTAINS).
THEREFORE...TUESDAY WILL PROBABLY BE THE COOLEST DAY IN THE
EAST...AND ONLY SLIGHTLY WARMER THAN MONDAY IN THE WEST.
RIDGE BUILDS FOR WEDNESDAY...BUT STILL EASTERLY/SOUTHEASTERLY
SURFACE FLOW. THUS...THOUGH HIGH TEMPS WILL BE WARMER THAN
TUESDAY...SURFACE TEMPS WONT BE NEARLY AS WARM AS IF LOW-LEVEL
FLOW WAS SOUTHWESTERLY.
LAST FEW GFS RUNS HAVE LATCHED ONTO A POSSIBLE SEVERE STORM
EPISODE IN THE EAST WEDNESDAY NIGHT WITH A SHORTWAVE IN SW FLOW EJECTING
AHEAD OF NEXT UPPER LEVEL TROUGH. THUS...ADDED CHANCE POPS TO THE
EAST FOR WEDNESDAY NIGHT WHERE NONE WERE PRESENT...AND INCREASED
DEWPOINTS FOR LATE WEDNESDAY THROUGH THURSDAY MORNING.
THURSAY LOOKS COOLER WITH MAIN UPPER LEVEL TROUGH GETTING CLOSER
ALONG WITH A CHANCE OF SHOWERS AND STORMS. FRIDAY LOOKS LIKE THE
COOLEST DAY WITH MAIN UPPER LEVEL TROUGH MOVING THROUGH THE AREA.
MODELS NOT EXACTLY IN GREAT AGREEMENT...BUT GENERAL CONSENSUS HAS
FRIDAY AS THE COOLEST DAY (THOUGH TEMPS WILL ONLY BE SLIGHTLY
COOLER THAN NORMAL). LOWERED MAX TEMPS A FEW DEGREES TO MAKE
FRIDAY THE COOLEST DAY. ALSO...WITH TROUGH AXIS MOVING THROUGH THE
AREA FRIDAY...ADDED SLIGHT CHANCE POPS OVER SOUTHERN ZONES WHERE NONE
WERE PRESENT.
LOTS OF UNCERTAINTY FOR SATURDAY. 12Z GFS HAS SIGNIFICANT TROUGH
BEGINNING TO MOVE INTO THE AREA...WHILE PREVIOUS GFS RUNS HAD
ZONAL FLOW/WEAK RIDGE.
FOISY
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE REST OF TODAY
AND INTO TONIGHT WITH GENERALLY PARTLY CLOUDY SKIES. ISOLATED
THUNDERSTORMS HAVE DEVELOPED MAINLY FROM KBIL-KLVM SOUTH...AND
FROM KBIL-KSHR WEST. THESE THUNDERSTORMS ARE QUITE WEAK...WITH
ONLY VERY ISOLATED MVFR CONDITIONS EXPECTED IN THE HEAVIEST
STORMS. GUSTY SOUTHWEST WINDS WILL CONTINUE...ESPECIALLY OVER AND
NEAR THE MOUNTAINS. BOTH THE WINDS AND THUNDERSTORMS SHOULD
DECREASE AFTER 02Z.
FOISY
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/091 056/079 050/076 049/080 050/077 048/073 052/078
10/B 10/B 00/B 00/U 22/T 22/T 00/B
LVM 046/085 045/077 044/078 043/079 044/078 042/077 043/080
10/B 10/B 00/U 01/U 22/T 20/B 00/B
HDN 057/093 053/082 046/082 045/086 046/081 044/079 045/083
10/B 10/B 00/B 00/B 22/T 22/T 00/B
MLS 063/095 062/084 050/079 049/082 054/079 048/073 051/079
00/B 10/N 00/B 00/B 33/T 21/U 00/B
4BQ 062/092 060/085 048/080 047/083 051/082 048/078 049/082
00/B 10/N 00/B 00/B 33/T 22/T 00/B
BHK 056/094 057/083 048/078 047/081 053/076 046/075 047/077
00/U 11/N 00/B 00/B 33/T 21/B 00/B
SHR 055/088 050/083 046/078 045/082 049/080 044/074 045/081
10/U 10/B 00/B 00/U 20/B 22/T 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONES 28>31-34>36-38-39-41-42-56>58-63-66>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 430 AM MDT SAT SEP 3 2005 MTZ028>031-034>036-038-039-041-042-056>058-063-066-041030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-SOUTHERN BIG HORN- EASTERN CARBON-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- BEARTOOTH FOOTHILLS- 430 AM MDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM THIS EVENING. VERY HOT AND VERY DRY CONDITIONS COMBINED WITH GUSTY WESTERLY WINDS HAVE PROMPTED THE RED FLAG WARNING. PLEASE REFER TO GTFRFWBYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-037-040-064-065-067-068-WYZ098-099-041030- CUSTER-FALLON-CARTER-NORTHERN PARK-PARADISE VALLEY- LIVINGSTON AREA-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 430 AM MDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530826.